Alert archive / California / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 21, NWS Sacramento, CA

May 27, 2009Amador County, Calaveras County, California

NWS Sacramento, CA issued this severe thunderstorm warning at May 27, 2009, 5:12 PM PDT for Amador County, Calaveras County, California. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 27, 2009, 5:12 PM PDT (00:12 UTC)
Expired
May 27, 2009, 6:15 PM PDT
In force
63 min
Issued by
NWS Sacramento, CA
Area
Storm-based polygon

Counties Amador County, CA, Calaveras County, CA

The radar

The Sacramento radar (KDAX), 113 km from the middle of the area, began a volume at 00:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Oakland, CA (KOAK), launched 00:00Z, 0.2 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 00:00Z on 2009-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 00:00Z on 2009-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1919 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS56 KSTO 280012
SVRSTO
CAC005-009-280115-
/O.NEW.KSTO.SV.W.0021.090528T0012Z-090528T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SACRAMENTO CA
512 PM PDT WED MAY 27 2009

THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL AMADOR COUNTY IN CENTRAL CALIFORNIA...
  NORTH CENTRAL CALAVERAS COUNTY IN CENTRAL CALIFORNIA...

* UNTIL 615 PM PDT

* AT 510 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...       
  DAMAGING WINDS IN EXCESS OF 60 MPH...AND LOCALLY HEAVY RAINFALL.   
  THIS STORM WAS LOCATED 6 MILES EAST OF LILY GAP...OR ABOUT 9       
  MILES NORTH OF CALAVERAS BIG TREES SP...AND MOVING NORTHWEST AT    
  5 MPH. 

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LILY GAP BY 605 PM PDT...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3852 12045 3845 12024 3834 12027 3835 12051
TIME...MOT...LOC 0010Z 114DEG 6KT 3840 12034

$$

TGD
2 follow-up statements
000 
WWUS56 KSTO 280043
SVSSTO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
543 PM PDT WED MAY 27 2009

CAC005-009-280115-
/O.CON.KSTO.SV.W.0021.000000T0000Z-090528T0115Z/
CALAVERAS CA-AMADOR CA-
543 PM PDT WED MAY 27 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM PDT
FOR CENTRAL AMADOR AND NORTH CENTRAL CALAVERAS COUNTIES...

AT 541 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE 
HAIL...DAMAGING WINDS IN EXCESS OF 60 MPH...AND LOCALLY HEAVY 
RAINFALL.  THIS STORM WAS LOCATED NEAR LILY GAP...OR ABOUT 12 MILES 
NORTHWEST OF CALAVERAS BIG TREES SP...MOVING NORTHWEST AT 5 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  LILY GAP BY 605 PM PDT...
  COOKS STATION BY 615 PM PDT...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3852 12045 3845 12024 3834 12027 3835 12051
TIME...MOT...LOC 0042Z 114DEG 6KT 3842 12040

$$

TGD
000 
WWUS56 KSTO 280111
SVSSTO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
611 PM PDT WED MAY 27 2009

CAC005-009-280121-
/O.EXP.KSTO.SV.W.0021.000000T0000Z-090528T0115Z/
CALAVERAS CA-AMADOR CA-
611 PM PDT WED MAY 27 2009

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL AMADOR AND NORTH
CENTRAL CALAVERAS COUNTIES EXPIRES AT 615 PM PDT...

LAT...LON 3852 12045 3845 12024 3834 12027 3835 12051
TIME...MOT...LOC 0111Z 114DEG 6KT 3844 12046

DOPPLER RADAR INDICATES THAT THE THUNDERSTORM IS SLOWLY WEAKENING AS 
IT MOVES TO THE SOUTH AT AROUND 5 MPH. PEA-SIZED HAIL...GUSTY 
WINDS...AND LOCALLY HEAVY RAINFALL MAY CONTINUE TO BE POSSIBLE. 

$$

TGD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 3:15 PM PDT, 1 hour 57 minutes earlier.

Area forecast discussion, May 27, 3:15 PM PDT, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
315 PM PDT WED MAY 27 2009

.DISCUSSION...
UPPER HIGH CENTER SHIFTING INTO THE GREAT BASIN THIS AFTERNOON
TURNING MID-LEVEL FLOW SELY OVER INTERIOR NORCAL. SCATTERED SHOWERS
AND THUNDERSTORMS HAVE DEVELOPED OVER THE SIERRA NEVADA THIS
AFTERNOON AS MOISTURE FLUX CONVERGENCE MEETS TERRAIN INDUCED
VERTICAL MOTION FROM DIFFERENTIAL HEATING. SOME TCU HAVE DEVELOPED
OVER THE COASTAL MOUNTAINS BUT NOTHING SHOWING UP ON RADAR ATTM.
SURFACE BASED CONVECTION WILL DIMINISH AFTER SUNSET WITH MOSTLY
CLEAR SKIES. KSFO-KSAC SURFACE PRESSURE GRADIENT IS TRENDING UPWARDS
LEADING TO SOME DELTA BREEZE THIS EVENING BUT MARINE LAYER REMAINS
SHALLOW AT AROUND 1400 FEET.

UPPER HIGH REMAINS QUASISTATIONARY OVER THE GREAT BASIN OVER THE
NEXT SEVERAL DAYS. WEAK VORT MAXES PROGGED TO MOVE ACROSS THE AREA
IN CONTINUED SELY MID LEVEL FLOW AS PWS GRADUALLY INCREASE OVER THE
AREA. THIS WILL KEEP A THREAT OF AFTERNOON THUNDERSTORMS OVER THE
SIERRA WITH AN INCREASING CHANCE OVER THE COASTAL AND NORTHERN
INTERIOR MOUNTAINS THURSDAY/FRI. LITTLE CHANGE IN TEMPS EXPECTED
WITH GRADUALLY INCREASING COOLING FROM THE DELTA.

OVER THE WEEKEND AND INTO EARLY NEXT WEEK...COOLING TREND DEPICTED
AS MEDIUM RANGE MODELS SHOW A LARGE LOW PRESSURE SYSTEM IN THE
EASTERN PACIFIC MOVING CLOSER TO THE COAST. LATEST RUNS NOW TAKING A
MORE NORTHERN TRACK WITH LOW BRINGING IT ACROSS NORCAL TUE/WED. THIS
PATTERN WOULD SUGGEST A THREAT OF SOME SHOWERS OR THUNDERSTORMS OVER
THE COASTAL AND NORTHERN MOUNTAINS...POSSIBLY DRIFTING INTO THE
VALLEY...AND OVER THE SIERRA NEVADA NORTH OF I-80 WITH LESS THREAT
OVER THE SOUTHERN SIERRA WITH INCREASING SOUTHWEST FLOW. MARINE
LAYER ALSO EXPECTED TO SIGNIFICANTLY DEEPEN EARLY NEXT WEEK WITH
POSSIBLE STRATUS INTRUSION INTO THE VALLEY TUESDAY. MAIN EFFECT WILL
BE A COOLING TOWARDS SEASONABLY NORMALS THROUGH THE EXTENDED.

PCH

.EXTENDED DISCUSSION (SUNDAY THRU WEDNESDAY)...

MEDIUM RANGE MODELS HAVE BEEN OSCILLATING THE PAST FEW DAYS ON EXACT
PATH OF AN INCOMING LOW PRESSURE NEXT WEEK. NEWEST 12Z ECMWF NOW
SHOWS THE TROUGH STAYING A BIT MORE NORTH...SIMILAR TO 12Z
GFS...WITH THE CENTER OF THE LOW MOVING ACROSS NORCAL ON TUESDAY. AS
THE LOW APPROACHES THE WEST COAST ON SUNDAY THIS WILL INDUCE A
COOLING TREND FOR OUR CWA NEXT WEEK. MAX DAYTIME TEMPERATURES WILL
HOVER AROUND NORMAL SUNDAY WITH MORE NOTABLE COOLING MONDAY INTO
WEDNESDAY...REACHING 4-8 DEGREES BELOW NORMAL MIDWEEK.

A LOOK AT INSTABILITY INDICES COUPLED WITH SOUTHERLY WINDS ON SUNDAY
WILL MAINTAIN A SLIGHT CHANCE OF THUNDERSTORMS IN THE COASTAL AND
SIERRA RANGES BUT ALSO PUT THE POSSIBILITY OF THUNDERSTORMS IN THE
NORTHERN SAC VALLEY. AS THE LOW MOVES INLAND A CHANCE OF
THUNDERSTORMS AND SHOWERS WILL CONTINUE ACROSS HIGHER TERRAIN AND
INTO PORTIONS OF THE CENTRAL VALLEY. CONFIDENCE IS NOT STRONG FOR
VALLEY PRECIPITATION DETAILS SINCE THE EVENTUAL PATH OF THE LOW HAS
YET TO BE MORE CERTAIN WITH THE MODEL RUNS. GARCIA/BINGAMAN

&&

.AVIATION...
VFR CONDITIONS IN THE SACRAMENTO VALLEY WITH LIGHT WINDS CONTINUING
OVER THE NEXT 24 HOURS. ISOLATED TO SCATTERED SHOWERS/THUNDERSTORMS
DEVELOPING NEAR THE SIERRA CREST AND OVER THE NORTHERN COASTAL
RANGE. CONVECTIVE ACTIVITY ACROSS HIGHER TERRAIN WILL CONTINUE INTO
EARLY EVENING. OTHERWISE...VFR CONDITIONS EXPECTED THROUGH THURSDAY
EARLY AFTERNOON...WHERE ANOTHER SHOT OF ISOLATED TO SCATTERED
SHOWERS/THUNDERSTORMS DEVELOP OVER THE SIERRA CREST AND NORTHERN
COASTAL RANGE.  GARCIA

&&

.STO WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, May 27, 7:00 AM PDT, 10 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SACRAMENTO CA
700 AM PDT WED MAY 27 2009

CAZ013>019-063-064-066>069-281400-
SHASTA LAKE AREA/NORTHERN SHASTA COUNTY-
BURNEY BASIN/EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY-
CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY-
CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY-
MOUNTAINS SOUTHWESTERN SHASTA TO NORTHERN LAKE COUNTIES-
CLEAR LAKE/SOUTHERN LAKE COUNTY-MOTHERLODE-
EAST FOOTHILLS/NORTH SACRAMENTO VALLEY-
WESTERN PLUMAS COUNTY/LASSEN PARK-WEST SLOPE NORTHERN SIERRA NEVADA-
700 AM PDT WED MAY 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA.

.DAY ONE...TODAY

A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS TO THE NORTHERN
SIERRA...OTHERWISE NO SIGNIFICANT WEATHER EXPECTED.

.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY

A SLIGHT CHANCE OF THUNDERSTORMS WILL LINGER THROUGH THE WEEKEND
OVER THE MOUNTAINS. ON MONDAY A TROUGH WILL TRIGGER THUNDERSTORM
CHANCES IN THE SACRAMENTO VALLEY...OTHERWISE NO SIGNIFICANT WEATHER
EXPECTED.

THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET AT
(LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/STO

In the hours before

Local storm report, May 27, 4:44 PM PDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
444 PM PDT WED MAY 27 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HAIL             DOWNIEVILLE             39.56N 120.83W
05/27/2009  U0.50 INCH       SIERRA             CA   TRAINED SPOTTER

            ONLY HAS RAIN AT HIS LOCATION IN SIERRA CITY.
            HOWEVER...TWO MOTORISTS CAME INTO HIS STORE REPORTING
            HEAVY HAIL THAT WAS COVERING HIGHWAY 49...7 MILES WEST OF
            THEIR LOCATION.

&&

CKP

The office that day

Everything else NWS Sacramento, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 2:15 PM PDTFlash Flood WarningSTOTuolumne42 min
May 28, 2:19 PM PDTFlash Flood WarningSTOAmador, El Dorado110 min

Nearby

Severe Thunderstorm Warnings in California, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.